Observations on drug-induced toxic epidermal necrolysis in Singapore

H. L. Chan*

*Corresponding author for this work

Research output: Contribution to journalJournal Article peer-review

70 Scopus citations

Abstract

Fifteen patients with toxic epidermal necrolysis (TEN) were studied. In all of them the TEN was related to drug ingestion and believed to be drug-induced. The drugs implicated include pyrazolone derivatives, allopurinol, barbiturates, tetracycline, phenytoin, and penicillamine. Possible etiologic co-factors are infections, cancer, and the systemic lupus erythematosus diathesis. The extent of skin loss varied from 25% to almost 100% involvement of the total body surface. Seven of the fifteen patients had more than 75% epidermal loss. Three deaths were recorded (20%). From observations on these fifteen patients it was found that a single drug can cause two "reaction" patterns, namely, Stevens-Johnson syndrome (or erythema multiforme) and TEN, at the same time or at different times in one and the same patient. It is stressed that from the prognostic and therapeutic viewpoints patients with TEN may be equated to patients with extensive partial-thickness burns and should be treated in a burn unit. (J AM ACRD DERMATOL 10:973–978, 1984.)

Original languageEnglish
Pages (from-to)973-978
Number of pages6
JournalJournal of the American Academy of Dermatology
Volume10
Issue number6
DOIs
StatePublished - 1984
Externally publishedYes

Fingerprint

Dive into the research topics of 'Observations on drug-induced toxic epidermal necrolysis in Singapore'. Together they form a unique fingerprint.

Cite this